Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 65, NWS Morristown, TN

May 22, 2014Blount County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2014, 8:29 PM EDT for Blount County, Monroe County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2014, 8:29 PM EDT (00:29 UTC)
Expired
May 22, 2014, 9:00 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:35 PM EDTTSTM WND DMG3 Nw Talassee, TNSEVERAL TREES DOWN IN THE PUNKIN CENTER COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:33 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS54 KMRX 230029
SVRMRX
TNC009-123-230100-
/O.NEW.KMRX.SV.W.0065.140523T0029Z-140523T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN EASTERN TENNESSEE...
  SOUTHWESTERN BLOUNT COUNTY IN EASTERN TENNESSEE...

* UNTIL 900 PM EDT

* AT 829 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  MARYVILLE...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VONORE...GREENBACK...MCGEE CARSON PENINSULA...TALASSEE...HAPPY
  VALLEY...CITICO BEACH...FORT LOUDON S.P. AND CLOVER HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3559 8426 3562 8422 3562 8417 3565 8414
      3568 8415 3575 8406 3554 8380 3552 8388
      3547 8392 3546 8396 3541 8402 3537 8401
      3536 8402
TIME...MOT...LOC 0029Z 313DEG 26KT 3560 8411 

$$

TD
2 follow-up statements
750 
WWUS54 KMRX 230043
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
843 PM EDT THU MAY 22 2014

TNC009-123-230100-
/O.CON.KMRX.SV.W.0065.000000T0000Z-140523T0100Z/
MONROE TN-BLOUNT TN-
843 PM EDT THU MAY 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN MONROE AND SOUTHWESTERN BLOUNT COUNTIES...

AT 842 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 14 MILES SOUTH OF MARYVILLE...MOVING
SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
TALASSEE...HAPPY VALLEY AND CITICO BEACH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3551 8411 3557 8411 3561 8409 3566 8404
      3567 8401 3568 8397 3554 8380 3552 8388
      3547 8392 3546 8396 3543 8400 3544 8405
TIME...MOT...LOC 0042Z 299DEG 30KT 3554 8398 

$$

TD
968 
WWUS54 KMRX 230054
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
854 PM EDT THU MAY 22 2014

TNC009-123-230103-
/O.EXP.KMRX.SV.W.0065.000000T0000Z-140523T0100Z/
MONROE TN-BLOUNT TN-
854 PM EDT THU MAY 22 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE AND
SOUTHWESTERN BLOUNT COUNTIES WILL EXPIRE AT 900 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3551 8411 3557 8411 3561 8409 3566 8404
      3567 8401 3568 8397 3554 8380 3552 8388
      3547 8392 3546 8396 3543 8400 3544 8405
TIME...MOT...LOC 0053Z 313DEG 26KT 3554 8398 

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:28 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 22, 7:28 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
728 PM EDT THU MAY 22 2014

.AVIATION...WEAK FRONTAL BOUNDARY WILL EXTEND W TO E ACROSS E TN
THROUGH THE PERIOD. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WILL DEVELOP NEAR THE FRONT. LIGHT SOUTHWEST TO NORTHWEST WINDS.
VFR CONDITIONS WILL BE PREVAILING OUTSIDE OF BRIEF SHOWERS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, May 22, 3:18 AM EDT, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EDT THU MAY 22 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP
SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL
BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL
SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY
AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 7:34 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU MAY 22 2014

TNZ067-068-083>086-230000-
RHEA TN-ROANE TN-NORTHWEST MONROE TN-LOUDON TN-MCMINN TN-MEIGS TN-
734 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
NORTHEASTERN MCMINN...NORTHEASTERN RHEA...SOUTHWESTERN ROANE...
NORTHEASTERN MEIGS AND SOUTHWESTERN LOUDON COUNTIES UNTIL 800 PM
EDT...

AT 733 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKWOOD...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...ROCKWOOD...LOUDON...FAIRVIEW...GRANDVIEW...PAINT ROCK...
MURRAY STORE...EAGLE FURNACE AND TEN MILE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3577 8490 3582 8482 3582 8478 3590 8470
      3578 8437 3555 8454
TIME...MOT...LOC 2333Z 300DEG 25KT 3583 8478

TD
Local storm report, May 22, 7:51 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             2 NE OAK RIDGE          35.98N 84.27W
05/22/2014  E1.00 INCH       ANDERSON           TN   AMATEUR RADIO

&&
Local storm report, May 22, 8:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 N FARRAGUT            35.92N 84.18W
05/22/2014                   KNOX               TN   AMATEUR RADIO

            TREES DOWN OFF OF HARDIN VALLEY RD.

&&
Special weather statement, May 22, 8:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT THU MAY 22 2014

NCZ060-TNZ085>087-101-102-230100-
CHEROKEE NC-SOUTHEAST MONROE TN-EAST POLK TN-WEST POLK TN-
NORTHWEST MONROE TN-MCMINN TN-
817 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
SOUTHWESTERN MONROE...NORTHEASTERN MCMINN AND NORTHEASTERN POLK
COUNTIES UNTIL 900 PM EDT...

AT 817 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...SWEETWATER...MADISONVILLE...ENGLEWOOD...TELLICO PLAINS...
NIOTA...MOUNT VERNON...COKER CREEK AND VIOLET.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY AFTERNOON FOR EASTER TENNESSEE.

LAT...LON 3553 8463 3564 8446 3528 8403 3511 8429
TIME...MOT...LOC 0017Z 320DEG 29KT 3553 8449

TD
Local storm report, May 22, 8:24 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             LENOIR CITY             35.80N 84.27W
05/22/2014  E1.00 INCH       LOUDON             TN   PUBLIC

&&
Local storm report, May 22, 8:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             COSBY                   35.81N 83.25W
05/22/2014  E1.00 INCH       COCKE              TN   AMATEUR RADIO

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:17 PM EDTSpecial Weather StatementMRXMonroe43 min
May 23, 5:59 AM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott61 min
May 23, 6:22 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
May 23, 7:19 AM EDTSpecial Weather StatementMRXCarter, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more56 min
May 23, 7:47 AM EDTSpecial Weather StatementMRXCarter, Cocke, Greene, Johnson, Sevier, Sullivan and 2 more43 min
May 23, 5:03 PM EDTSpecial Weather StatementMRXPolk27 min
May 23, 5:44 PM EDTSevere Thunderstorm WarningMRXPolk31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.